Akathisia is a condition that causes a feeling of restlessness and an urgent need to move. The name comes from the Greek word “akathemi,” which means to “never sit down.”
Akathisia is a side effect of older, first-generation antipsychotic drugs used to treat mental health conditions like bipolar disorder and schizophrenia, but it can also occur with newer antipsychotics as well. Between 20 and 75 percent of people who take these medicines have this side effect, especially in the first few weeks after they start treatment.
The condition is divided into types based on when it starts:
- Acute akathisia develops soon after you start taking the drug, and it lasts for less than six months.
- Tardive akathisia develops months or years after you take the medicine.
- Chronic akathisia lasts for more than six months.
Akathisia vs. tardive dykinesia
Doctors may mistake akathisia for another movement disorder called tardive dyskinesia. Tardive dyskinesia is another side effect of treatment with antipsychotic medicines. It causes random movements — often in the face, arms, and trunk. Akathisia mainly affects the legs.
The main difference between the conditions is that people with tardive dyskinesia don’t realize they’re moving. Those with akathisia do know they’re moving, and the movements upset them.
What are the symptoms?
People with akathisia feel an uncontrollable urge to move and a sense of restlessness. To relieve the urge, they engage in repetitive movements like these:
- rocking back and forth while standing or sitting
- shifting weight from one leg to the other
- walking in place
- shuffling while walking
- lifting the feet as if marching
- crossing and uncrossing the legs or swinging one leg while sitting
Other symptoms include:
- tension or panic
Your doctor will start by taking you off the drug that caused akathisia. A few medicines are used to treat akathisia, including:
- blood pressure medicines
- benzodiazepines, a type of tranquilizer
- anticholinergic drugs
- anti-viral drugs
Vitamin B-6 may also help. In studies, high doses (1,200 milligrams) of vitamin B-6 improved symptoms of akathisia. However, not all akathisia cases will be able to be treated with medications.
Akathisia is easier to prevent than to treat. If you need an antipsychotic drug, your doctor should start you at the lowest possible dose and increase it a little bit at a time.
Using newer generation antipsychotic drugs can decrease the risk of akathisia. However, there is some evidence that even newer antipsychotic drugs can cause this symptom.
causes and risk factors
Akathisia is a side effect of antipsychotic medicines like these:
- chlorpromazine (Thorazine)
- flupenthixol (Fluanxol)
- fluphenazine (Prolixin)
- haloperidol (Haldol)
- loxapine (Loxitane)
- molindone (Moban)
- perphenazine (Trilafon)
- pimozide (Orap)
- prochlorperazine (Compro, Compazine)
- thioridazine (Mellaril)
- thiothixene (Navane)
- trifluoperazine (Stelazine)
Doctors don’t know the exact cause of this side effect. It may happen because antipsychotic drugs block receptors for dopamine in the brain. Dopamine is a chemical messenger that helps control movement. However, other neurotransmitters including acetylcholine, serotonin, and GABA have recently gained attention as possibly playing a role in this condition.
Akathisia is less common with second-generation antipsychotics. However, even newer antipsychotics can sometimes cause this side effect.
People who take these other drugs may also be at risk for akathisia:
- selective serotonin reuptake inhibitors (SSRIs)
- calcium channel blockers
- antinausea drugs
- drugs that treat vertigo
- sedatives before surgery
You’re more likely to get this condition if:
- you’re treated with strong first-generation antipsychotic drugs
- you get a high dose of the drug
- your doctor increases the dose very quickly
- you’re a middle-aged or older adult
A few medical conditions have also been linked to akathisia, including:
How is it diagnosed?
Your doctor will ask about your symptoms. During the exam, the doctor will watch you to see if you:
- often change positions
- cross and uncross your legs
- tap your feet
- rock back and forth while sitting
- shuffle your legs
You may need tests to confirm that you have akathisia, and not a similar condition such as:
- agitation from a mood disorder
- restless leg syndrome (RLS)
- withdrawal from drugs
- tardive dyskinesia
Once you stop taking the medicine that caused akathisia, the symptom should go away. However, there are some people who may continue with a mild case, despite stopping the medication.
It’s important to get akathisia treated as quickly as possible. When left untreated it can make psychotic behavior worse. This condition may also prevent you from taking medicine you need to treat a mental illness.
Some people with akathisia have had suicidal thoughts or violent behavior. Akathisia can also increase your risk for tardive dyskinesia.